Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 37, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 26, 1997, 5:10 PM EDT for Onslow County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 5:10 PM EDT (21:10 UTC)
- Expired
- May 26, 1997, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:40 PM EDT | Thunderstorm Wind | Hubert, NC | Tree down onto power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS01 KMHX 262114 RRA SVRMHX NCC133-262200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 510 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...ONSLOW COUNTY AND THE ADJACENT COASTAL WATERS AT 505 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF JACKSONVILLE MOVING TO THE EAST AT 15 MPH. THE STORM WILL AFFECT AREAS AROUND MIDWAY PARK AROUND 515 PM...HUBERT BY 530 PM... AND MOVE TO NEAR SWANSBORO BY 545 PM. THIS STORM HAS A HISTORY OF DAMAGING WINDS. ONSLOW COUNTY EMERGENCY MANAGEMENT REPORTED LARGE TREES DOWN ACROSS ROADS BORDERING THE CAMP LEJEUNE AREA IN THE PAST 15 MINUTES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. RVT/CG &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:13 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 26, 1:13 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 113 PM EDT MON MAY 26 1997 RDU: TNT...AFT/EVE SHWRS/TSTMS THEN CLDY BRZY AND COOLER LTR TNT. WOULD SAY WINDY OTR BNKS. LOWS 55-60 MANY SPOTS. WND SHFTNG NE 15-20 EXCEPT 15-25G OB. TUE...BRZY/WINDY M/CLDY MORN UP N WITH P/C IN THE AFT. CNTRL AND S A TUFF CALL...CLDY MORN AND MAYBE SOME SUN BY MID-AFT. COOL WITH NR 70 WITH 60S OB. TUE NGT/WED...P/C. 50S TUE NGT AND LOW 70S WED. DISC: FNT COMING. ADAP AND VARIOUS OTR NTRANS MACROS INDICATING STRNG CONVRG ALNG BNDRY. ATMOS PRETTY JUICY S OF FNT AND EXPECT MORE SHWRS/TSTMS TO FEED ON HEAT AND HUMIDITY THE REST OF THIS AFT/EVE. CAPES ALRDY IN EXCESS OF 2000J CNTRL/S CST SO A FEW SVR CELLS NOT OUT OF THE QUES AS WELL AS GD DNPOURS. LTR TNT AFTER FNT SINKS S OF REG A CLASSIC SUBSIDENCE INVERSION WILL SET UP WITH LOW CLDS LINGERING ALL NGT. SUBSIDENCE INVERSION AND NE WND WILL KP CLDS ARND A WHILE CNTRL AND S ON TUE BEFORE SOME MID-AFT BRKS. ENUF DRY AIR FOR BECMG P/S UP N. HOPEFULLY MDLS ARE CORRECT IN BRINGING ENUF DRY AIR DOWN FOR TUE NGT INTO WED FOR P/C SKIES. CWF...COLD HI FOR LATE MAY AND ITS HEADING FOR A POSITION WHERE NC WTRS REALLY BLOW. SCA CONDS WILL BE MET FOR AT LEAST NEXT 36 HRS AND MAY LINGER THRU ALL OF WED. LATER SHFTS CAN TRY AND TIME SPECIFIC SURGES .MHX...SCA CSTL WTRS AND SNDS FOR A WHILE. GATES
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:04 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 41 min |
| May 26, 5:30 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.